Matthews, P.C., Rucklidge, A.M., Weiss, N.O. et al. (1 more author) (1996) The three-dimensional development of the shearing instability of convection. Physics of Fluids, 8 (6). pp. 1350-1352. ISSN 1070-6631
Abstract
Two-dimensional convection can become unstable to a mean shear flow. In three dimensions, with periodic boundary conditions in the two horizontal directions, this instability can cause the alignment of convection rolls to alternate between the x and y axes. Rolls with their axes in the y-direction become unstable to a shear flow in the x-direction that tilts and suppresses the rolls, but this flow does not affect rolls whose axes are aligned with it. New rolls, orthogonal to the original rolls, can grow, until they in turn become unstable to the shear flow instability. This behaviour is illustrated both through numerical simulations and through low-order models, and the sequence of local and global bifurcations is determined.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | Copyright © 1996 American Institute of Physics. This is an author produced version of an article published in Physics of Fluids. This paper has been peer-reviewed but does not include the final publisher proof-corrections or journal pagination. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | A. M. Rucklidge |
Date Deposited: | 06 Feb 2006 |
Last Modified: | 07 Jun 2014 20:50 |
Published Version: | http://dx.doi.org/10.1063/1.868943 |
Status: | Published |
Refereed: | Yes |
Identification Number: | 10.1063/1.868943 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:981 |